OTC Antacid Products Containing Aspirin May Cause Serious Bleeding, FDA Warns

Pharmacists and patients should be reminded of the serious bleeding risk linked to the use of OTC aspirin-containing antacid products for heartburn, acid indigestion, or upset stomach.

Pharmacists and patients should be reminded of the serious bleeding risk linked to the use of OTC aspirin-containing antacid products for heartburn, acid indigestion, or upset stomach.

Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco Foods Effervescent Antacid and Pain Relief, Zee-Seltzer Antacid and Pain Reliever, and their generic equivalents are some of the products that may cause serious bleeding, the FDA warned.

Although the labels of these antacid products have warned consumers about related bleeding risks since 2009, the FDA stated that it has continued to receive reports of serious issues.

Since 2009, the FDA’s Adverse Event Reporting System database reported 8 cases of serious bleeding associated with these products. The affected patients, all of whom had risk factors for experiencing serious bleeding events, were hospitalized.

Some of the risk factors for serious bleeding include age 60 years or older, a history of stomach ulcers or bleeding, use of a blood-thinning or steroid medicine, use of other medications containing nonsteroidal anti-inflammatory drugs, or an intake of 3 or more alcoholic drinks every day. In addition, patients who take a higher dose of these medications than recommended or those who take the treatments for a longer period than recommended can increase their risk of serious bleeding.

Patients should consider whether they can select a product without aspirin to relieve symptoms related to heartburn, acid indigestion, and sour or upset stomach. The FDA said pharmacists can also help patients understand products’ Drug Facts label.

The FDA plans to evaluate the concern and put together a committee of external experts to see what other FDA action may be needed.

Patients and health care professionals should report adverse events to products via the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.